Many people consider dietary supplements safe, but some can also cause fatigue. Two examples of supplements associated with fatigue are tryptophan and collagen. Taking the recommended amounts of vitamins will not cause fatigue. Excessive doses can cause fatigue and other side effects.
It's not unusual to feel sleepy after taking vitamins. Vitamins are strictly for growth and development, but too many of them can cause drowsiness. Some vitamins interact with drugs or alcohol, so it's important to know what you're taking before bed. In addition to fatigue, taking a multivitamin on an empty stomach can also cause nausea, stomach discomfort and diarrhea, making it difficult to perform daily tasks (via the Cleveland Clinic).
While supplements can help increase nutritional intake, eating a balanced diet with a variety of foods such as seafood, legumes, dairy products and seeds is the best way to get enough daily vitamins without the risk of side effects, according to the Cleveland Clinic. When you're trying to get a good night's sleep, it's important to avoid taking too many supplements. And finally, too much vitamin D can alter your circadian rhythms, which means that your diet affects how tired you feel at night.
Vitamins and supplementscan also exacerbate gastrointestinal disorders such as irritable bowel syndrome and gastritis.
It plays a key role in the body function that regulates sleep and studies have shown that sleep is affected without optimal vitamin intake. If you're looking for ways to improve your sleep habits, making sure you're getting enough vitamin D could be a step in the right direction. When vitamins are consumed in these amounts in the form of food or supplements, or both, it is to be expected that there will be no side effects, including fatigue. Keep in mind that to get some of these vitamins and minerals (especially B-1), you may need to invest in supplements to get an adequate amount.
Fatigue is one of the mildest symptoms of a vitamin overdose, but it's still detrimental to optimal daily functioning and is contrary to the reasons why most people take vitamins in the first place. If you notice that you feel tired after taking any type of supplement, stop taking them and consult a health professional. There can be a variety of reasons why this can happen, but it usually has to do with the type of vitamin you're taking. Vitamin D is essential for human health and can help regulate the body's calcium and phosphate levels.
Individually, some people may have reactions to certain nutrients in supplements that could cause fatigue, but this is rare. One solution is to try a different time of day to take your vitamins, preferably in the morning, when your body is already more alert and active.